Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1984, Volume 52, Issue 4

Rationalizable Strategic Behavior<1007:RSB>2.0.CO;2-3
p. 1007-1028

B. Douglas Bernheim

This paper examines the nature of rational choice in strategic games. Although there are many reasons why an agent might select a Nash equilibrium strategy in a particular game, rationality alone does not require him to do so. A natural extension of widely accepted axioms for rational choice under uncertainty to strategic environments generates an alternative class of strategies, labelled "rationalizable." It is argued that no rationalizable strategy can be discarded on the basis of rationality alone, and that all rationally justifiable strategies are members of the rationalizable set. The properties of rationalizable strategies are studied, and refinements are considered.

Log In To View Full Content